Winter Weather, McCurtain
- When
- January 8, 4:00 PM CST to January 9, 9:00 AM CST
- Where
- McCurtain forecast zone
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
The shallow cold airmass that took over across the region earlier was slow to move out of the region. The cold air was dammed up just south of the Ouachita Mountains in Northern McCurtain County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
The shallow cold airmass that took over across the region earlier was slow to move out of the region. The cold air was dammed up just south of the Ouachita Mountains in Northern McCurtain County. Moisture continued to fall in the form of light freezing rain and freezing drizzle across the county and the result was once again a light coating of ice across mainly elevated objects such as trees, powerlines, bridges and overpasses. There were reports of traffic accidents once again across the entire county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 8, 2:59 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
259 PM CST WED JAN 8 2014
.DISCUSSION...
MICRO PROCESSES IN WORK THIS AFTERNOON AS COLD AIR CONTINUES TO BE
DAMMED UP ALONG THE SOUTHERN EDGE OF THE OUACHITA IN SE OK AND SW
AR TODAY. TEMPERATURES REMAIN NEAR FREEZING ACROSS THESE LOCATIONS
AND WE'VE HAD ON AND OFF REPORTS OF LIGHT FREEZING RAIN OR FREEZING
DRIZZLE ACROSS THE MIDDLE RED RIVER VALLEY OF SE OK/SW AR TODAY.
WHAT PRECIPITATION THAT HAS FALLEN HAS KEPT THE TEMPERATURE NEAR
FREEZING TODAY BUT HAS ALLOWED DEWPOINTS TO CLIMB STEADILY THROUGH
THE DAY. FOR THIS REASON...HAVE ISSUED A FREEZING RAIN ADVISORY
WHICH WILL TAKE EFFECT AT 4 PM TODAY THROUGH 9 AM THU FOR ALL
AREAS NORTH OF A LINE FROM IDABEL OKLAHOMA TO ASHDOWN...HOPE AND
ROSSTON ARKANSAS. NOT EXPECTING SIGNIFICANT AMOUNTS BUT WITH
TEMPERATURES LIKELY HOVERING AROUND 32 DEGREES TONIGHT...IT WILL
NOT TAKE MUCH FOR ELEVATED OBJECTS TO BECOME ICED OVER.
OTHERWISE...ISENTROPIC PROCESS COMBINED WITH INCREASING PVA FROM
AN UPSTREAM UPPER LEVEL TROUGH WILL ALLOW FOR SCATTERED TO NUMEROUS
RAIN COVERAGE OVERNIGHT...MAINLY ACROSS OUR NORTHERN AND WESTERN
HALF. TEMPERATURES MAY NOT FALL A WHOLE LOT TONIGHT... UNLESS THEY
WETBULB DOWN WITH THE PRECIPITATION AS CLOUD COVER AND A STRONG
NORTH TO SOUTH PRESSURE GRADIENT WILL TEND TO HOLD TEMP UP
OVERNIGHT. SHORTWAVE ENERGY EJECTS OUT EARLY THU MORNING WITH
PRECIPITATION COVERAGE BECOMING MORE SCATTERED ACROSS THE REGION
ON THURSDAY AS WE AWAIT A MUCH LARGER LONGWAVE TROUGH TO MOVE OUR
WAY FROM THE WEST. THIS SYSTEM REALLY INTENSIFIES TO OUR WEST THU
NIGHT AND THROUGH THE DAY FRIDAY WITH A COLD FRONT EXPECTED TO
PUSH THROUGH THE REGION QUICKLY FRIDAY NIGHT. IT LOOK LIKE WE WILL
BE ABLE TO GET THE PRECIPITATION EAST OF OUR REGION BY SATURDAY
MORNING WITH A DRY UPCOMING WEEKEND. UPPER FLOW BECOMES MORE ZONAL
FOR THE WEEKEND BUT WITH A WEAK TROUGH EXPECTED TO AFFECT THE
REGION DURING THE DAY MONDAY.
THANKS FOR THE COORDINATION TSA...LZK...JAN. PRELIMS TO FOLLOW.
13
&&
.AVIATION...
VFR CIGS...BUT MVFR AT KTYR...TO KELD AND N. MOISTURE LIFTING INTO
CWA IN THE WAKE OF THE ARCTIC CHILL. AN UPPER LEVEL DISTURBANCE IS
THE FOUR CORNERS AND IT/S LEAD SHORT WAVE OVER KABI. NEAR FREEZING
WITH A 12 DEGREE T/TD SPREAD AT KTXK...COULD SEE EVAPORATIVE COOLING
AND -FZRA 00Z-12Z. OTHERWISE...EXPECTING MVFR/IFR AREAWIDE ACROSS
THE ARKLATEX THIS CYCLE CIGS/VSBY AS SCT SHWRS INCREASE OVERNIGHT.
EXPECT SELY WINDS AROUND 5-10G15KTS THROUGH THIS CYCLE. OUR CLIMB
WINDS ARE DEEPENING S/SE 30KTS...AND THEN SW BY 3KFT 30-50 KTS ON
UP VEERING TO W INTO MID LEVELS >50KTS.
/24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 36 52 45 63 47 / 60 70 40 50 70
MLU 34 46 39 60 48 / 50 60 30 50 70
DEQ 31 42 40 57 37 / 70 50 50 60 70
TXK 33 45 42 59 43 / 70 70 40 60 70
ELD 34 44 39 58 47 / 70 70 40 50 70
TYR 41 54 50 65 42 / 70 70 40 60 70
GGG 39 53 48 65 44 / 70 70 40 60 70
LFK 45 60 50 65 47 / 60 60 30 50 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FREEZING RAIN ADVISORY UNTIL 9 AM CST THURSDAY FOR THE FOLLOWING
ZONES: ARZ050-051-059>061.
LA...NONE.
OK...FREEZING RAIN ADVISORY UNTIL 9 AM CST THURSDAY FOR THE FOLLOWING
ZONES: OKZ077.
TX...NONE.
&&
13/24HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 259 PM CST WED JAN 8 2014 ARZ050-051-059>061-OKZ077-092100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MCCURTAIN- 259 PM CST WED JAN 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FREEZING RAIN ADVISORY IS IN EFFECT TONIGHT. TEMPERATURES WILL LIKELY HOVER NEAR FREEZING THROUGHOUT THE NIGHT AND WITH RAIN EXPECTED TO INCREASE IN COVERAGE...LIGHT FREEZING RAIN WILL BE POSSIBLE THROUGH THE NIGHT. ICE ACCUMULATION WILL BE MAINLY LESS THAN ONE TENTH OF AN INCH. ANY ICY SPOTS SHOULD BE CONFINED TO ELEVATED OBJECTS SUCH AS BRIDGES AND OVERPASSES...AS WELL AS TREES AND POWERLINES. TEMPERATURES SHOULD WARM ABOVE FREEZING AFTER SUNRISE THURSDAY MORNING. OTHERWISE...NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT AS A FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCE MOVE ACROSS THE REGION. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED. ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126- 136>138-149>153-165>167-092100- MILLER-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER- CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON- OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH- GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 259 PM CST WED JAN 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... WHILE RAIN WILL LIKELY INCREASE IN COVERAGE ACROSS PORTIONS OF NORTHEAST TEXAS...NORTHWEST LOUISIANA AND EXTREME SOUTHERN SOUTHWEST ARKANSAS TONIGHT...TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING ACROSS THE REGION. THEREFORE...JUST A COLD RAIN IS EXPECTED OVERNIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT AS A FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCE MOVE ACROSS THE REGION. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED. 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
343 PM CST WED JAN 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FREEZING RAIN DE QUEEN 34.04N 94.34W
01/08/2014 E0.01 INCH SEVIER AR LAW ENFORCEMENT
ICY BRIDGES AND SEVERAL TRAFFIC ACCIDENTS THIS MORNING.
1000 AM FREEZING RAIN HOCHATOWN 34.20N 94.67W
01/08/2014 E0.01 INCH MCCURTAIN OK LAW ENFORCEMENT
HWY 259 WAS CLOSED TO DUE TO ICING. AT LEAST 21 TRAFFIC
ACCIDENTS REPORTED IN COUNTY. ICY BRIDGES.
1000 AM FREEZING RAIN DIERKS 34.12N 94.02W
01/08/2014 E0.01 INCH HOWARD AR LAW ENFORCEMENT
ICY BRIDGES AND NUMEROUS MINOR TRAFFIC ACCIDENTS THIS
MORNING.
&&
VIIThe national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483070.